Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 141, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 16, 1997, 8:40 PM CDT for Carroll County, Stephenson County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1997, 8:40 PM CDT (01:40 UTC)
- Expired
- Sep 16, 1997, 9:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Carroll County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:50 PM CDT | Thunderstorm Wind 52 | Countywide, IL | Numerous trees and limbs downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2309 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170140 RRA SVRMLI ILC015-177-170230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 840 PM CDT TUE SEP 16 1997 * SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY IN NORTHWESTERN ILLINOIS STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 930 PM CDT * SOME LOCATIONS AFFECTED PEARL CITY AROUND 840 PM CDT SHANNON AROUND 840 PM CDT BOLTON AROUND 845 PM CDT ELEROY AROUND 845 PM CDT FLORENCE AROUND 845 PM CDT FREEPORT AROUND 850 PM CDT * AT 838 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 15 MILES SOUTHWEST OF FREEPORT OR 5 MILES WEST OF SHANNON MOVING EAST AT 45 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. TPH/JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:53 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Sep 16, 1:53 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 153 PM CDT TUE SEP 16 1997 18Z SURFACE ANALYSIS SHOWS THE FRONT IN WESTERN IA WHILE ADAP CONTINUES TO NOTE STRONG MOISTURE FLUX CONVERGENCE ALONG THE FRONT AND A DEVELOPING PRESSURE RISE/FALL COUPLET. DENSE CIRRUS IS TAKING THE EDGE OFF OF THE SEPTEMBER SUNSHINE OVER ALL BUT THE SOUTHERN PART OF THE CWA. ADAP LIS ARE PUSHING -6 AND THE CAP IS NEARLY GONE. MAIN CONCERN TONIGHT IS THE STRENGTH OF ANTICIPATED CONVECTION. 12Z NGM ONLY MODEL AVAILABLE DUE TO NCEP PROBLEMS. IT INITIATED THE FRONT AND 850MB THERMAL GRADIENT AND MOISTURE FIELDS WELL AND THE 18Z FRONTAL POSITION FORECAST LOOKS ON TRACK. THUS THE THREAT OF THUNDERSTORMS SHOULD ARRIVE LATE THIS AFTERNOON WEST OF THE MISSISSIPPI AND EARLY THIS EVENING ALONG AND EAST OF THE RIVER. ALTHOUGH THE STEEPEST MID-LEVEL LAPSE RATES AND STRONGEST SHEAR ARE WEST OF THE FRONT...WOULD STILL RECOMMEND SOME MENTION OF SEVERE STORMS POSSIBLE GIVEN THE TIME OF YEAR IN ORDER TO KEEP PUBLIC AWARENESS UP. CID 57/80 DBQ 56/80 MLI 59/80 BRL 60/80 WOLF
In the hours before
Local storm report, Sep 16, 5:46 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
05T42 PM INDEPENDENCE IA 60 MPH WIND GUST
09/16/97 BUCHANAN ESTIMATED 60 MPH WIND GUST
AT INDEPENDENCELocal storm report, Sep 16, 6:43 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0600 PM ALBURNETT IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWN
0551 PM CENTER POINT IA WIND DAMAGE
09/16/97 LINN TREES DOWN
0612 PM SPRINGVILLE IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWNED
POWER LINES
0610 PM CEDAR RAPIDS IA 62 MPH WIND GUST
09/16/97 LINN ESTIMATED 62 MPH WIND GUST AT
CITY HALL IN CEDAR RAPIDS
0607 PM 2 NW MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE WALNUT TREE DOWN 2
MILES NW OF MANCHESTER
0602 PM 4 W MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE TREE DOWN WEST OF
MANCHESTER
0635 PM DUBUQUE IA 60 MPH WIND GUST
09/16/97 DUBUQUE ASOS (OBSERVATION EQUIPMENT)
MEASURED 52 KNOT GUST
JDHLocal storm report, Sep 16, 7:08 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT TUE SEP 16 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0600 PM ALBURNETT IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWN
0551 PM CENTER POINT IA WIND DAMAGE
09/16/97 LINN TREES DOWN
0612 PM SPRINGVILLE IA WIND DAMAGE
09/16/97 LINN TREES AND LARGE LIMBS DOWNED
POWER LINES
0610 PM CEDAR RAPIDS IA 62 MPH WIND GUST
09/16/97 LINN ESTIMATED 62 MPH WIND GUST AT
CITY HALL IN CEDAR RAPIDS
0607 PM 2 NW MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE WALNUT TREE DOWN 2
MILES NW OF MANCHESTER
0602 PM 4 W MANCHESTER IA WIND DAMAGE
09/16/97 DELAWARE LARGE TREE DOWN WEST OF
MANCHESTER
0635 PM DUBUQUE IA 60 MPH WIND GUST
09/16/97 DUBUQUE ASOS (OBSERVATION EQUIPMENT)
MEASURED 52 KNOT GUST
JDHSpecial weather statement, Sep 16, 7:15 PM CDT, 1 hour 25 minutes before
IAZ040-041-051-052-063-064-076-170130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 715 PM CDT TUE SEP 16 1997 ...SEVERE THUNDERSTORM WATCH 729 CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 729 HAS BEEN CANCELLED FOR MOST OF IOWA. THE THREAT OF SEVERE WEATHER HAS MOVED OFF TO THE EAST. THE FOLLOWING IOWA COUNTIES ARE NOW CLEARED FROM SEVERE THUNDERSTORM WATCH 729. IN IOWA...BENTON...BUCHANAN...DELAWARE...IOWA...JOHNSON...KEOKUK... AND LINN. SEVERE THUNDERSTORM WATCH NUMBER 730 REMAINS IN EFFECT FOR NORTHERN ILLINOIS AND THE FOLLOWING IOWA COUNTIES UNTIL MIDNIGHT. IN IOWA...CEDAR...CLINTON...DUBUQUE...JACKSON...JONES...MUSCATINE ...SCOTT...DES MOINES...HENRY...JEFFERSON...LEE...LOUISA...VAN BUREN...AND WASHINGTON. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION. PIERCE
Local storm report, Sep 16, 7:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 742 PM CDT TUE SEP 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0710 PM GALENA IL WIND DAMAGE 09/16/97 JO DAVIESS MANY TREES DOWN 0655 PM EAST DUBUQUE IL WIND DAMAGE 09/16/97 JO DAVIESS TREES DOWN
Local storm report, Sep 16, 8:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 742 PM CDT TUE SEP 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0710 PM GALENA IL WIND DAMAGE 09/16/97 JO DAVIESS MANY TREES DOWN 0655 PM EAST DUBUQUE IL WIND DAMAGE 09/16/97 JO DAVIESS TREES DOWN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:50 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 50 min |
| Sep 16, 8:29 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 46 min |
| Sep 16, 8:34 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 46 min |
| Sep 16, 10:46 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.